I posted this to the general gastroenterology forum as well but being new realized this is probably a better forum to post the question on...
My wife has a history of ulcerative colitis. After a remission period of over 8 years, she started having diarrhea a couple of months ago and at first we thought it was nothing (we had almost forgotten the UC). This kept progressing until she started getting fever. On a doctor's visit and subsequent bloodwork, a month and a half ago, she was found to be severely anemic due to iron deficiency (haemoglobin just under 7) and the general physician started her on iron supplement, vitamin B12 and Vitamin D (all were low). Her gastroenterologist started her on Mesalamine (4 capsules daily) and later added prednisone 100 mg enemas to try and get the flare-up under control. Things are getting better and she has some of her strength back. There is one puzzling thing that the doctors are not able to pinpoint. This is an intermittent fever that starts in the afternoon and lasts to the night. In the morning the temperature is back to a low 97 degrees fahrenheit and stays stable until afternoon below 98 degrees. Then after that it goes up to 99.5 or even 100 sometimes. She was taking Levaquin initially to see if there was a bacterial infection, but the antibiotic was giving her even higher fevers - once the antibiotic was stopped after two weeks of usage the fevers over 100 degrees also stopped as did some coughing she was having (the doctors say it is rare but maybe her body was reacting to the Levaquin). She also has a headache around the same time as the mild fever and a brain mri revealed acute chronic sinusitis (for which the 2 week course of Levaquin was initially taken) as well as white spots on the mri indicative of migraine. She never had migraine in the past. She is under 35.
CBC's (3 have been taken) show a steady improvement in the haemoglobin (and other factors) though they are still below normal. The doctors say things are moving in the right direction there. Yet the mild fever comes every day in the afternoon. Hematologist says she is not worried about the fever. However, we want this to be explained.
Having read many posts on the internet, there are just too many avenues to pursue. I wanted to see if I could get some help/pointers online. I have researched on infectious diseases and intermittent fevers (malaria etc) but she has not recently visited a part of the world where this is prevalent. Maybe taking the antibiotics has upset her colon bacterial balance and taking probiotics may help.
At the end of the day, I would like for her fever to not come back. Any ideas are greatly appreciated.
Especially since she already has one auto-immune disease she might want to see a rheumatologist for a work up. Fevers can be a symptom of things like Lupus and sometimes rheumatoid arthritis. This will at least rule out anything in this area.
I suffer from Crohns/Colitis. I am currently in a flare-up and some of my symptoms include fever, chills, night sweats, fatigue. I am currently on Humira and Methotrexate, which have helped reduce the symptoms, but I am still getting the occasional low grade fever and night sweats. I have seen Infectious Disease doctors at two different hospitals and they could find nothing, so process of elimination pointed back to the Crohns/Colitis as the instigator. So it could just possibly be that the flare up is causing the fevers and Tylenol is your best option to use as a fever reducer.
My boyfriend has been diagnosed with UC just 3-4 weeks ago. He had a flare up and has been in the hospital for 3-4 days twice. In the hospital they put him on 4.8g of mesalamine and 60mg of prednisone. After that they put him on 1.6g of mesalamine and 40g of prednisone. It worked for couple of weeks but now he started having fever at night so they put him on 2.4g of mesalamine and 40mg of prednisone. Will see how this one works. This has been the 3rd night on this dosage. I feel like this dr are not caught up on their readings. There are so many studies that say that higher dosage of mesalamine works better on flare ups. The fever is most than likely to be because of the inflammation. So I think when they would figure that out and put this people on the right dosage the "miracle" will happen.
I'm sure you are really frustrated, I know I am!!!
Good luck and much health to your wife!
I feel for you n your wife...n also everyone that posted. I was diagonsed w coitis a year n half ago. Wound up in hospital on intervenous antibitics cuz oral ones tore up my tummy. But as soon as they put me back on oral ones the pain n fevers came back. I am a believer in God and Jesus Christ so i called the 700 club for prayer n took communion after that n I git better from that point on. I have been fine fir this whole time..yr n half but have been under alot of stress so im having a flare up. Im praying again for the Lord to heal me but i have also been learning about the use if essential oils for healing. There are 12 biblical oils and then many others..about 200??Well i just ordred a blend of oils called Warrior. It is a blend that is antibiotic like...after one use my tummy felt much better. The company is online and the name is Heritage essential oils. You can also look up all their oils for other ailments.They are a christian company and fairly priced.Essential oils are definitely God sent. And are getting very very popular for healing. A friend of mine has had many great results herself and now helps others with them as I am also telling others about them.God works thru all things whether its medicine or herbs or oils. I encourage you to look up the oils and try them and I pray they work for each n everyone of you.God bless!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.